Alert archive / Washington / Winter Storm Warnings in 2013
Winter Storm Warning 7, NWS Seattle, WA
NWS Seattle, WA issued this winter storm warning at Sep 30, 2013, 3:04 AM PDT. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 30, 2013, 3:04 AM PDT (10:04 UTC)
- Expired
- Oct 1, 2013, 6:00 AM PDT
- In force
- 27 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted, in the capitals the NWS used until 2016.
976 WWUS46 KSEW 301004 WSWSEW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 304 AM PDT MON SEP 30 2013 WAZ518-519-302330- /O.UPG.KSEW.WW.Y.0020.000000T0000Z-131001T1300Z/ /O.NEW.KSEW.WS.W.0007.130930T1004Z-131001T1300Z/ WEST SLOPES NORTHERN CASCADES AND PASSES- WEST SLOPES CENTRAL CASCADES AND PASSES- 304 AM PDT MON SEP 30 2013 ...WINTER STORM WARNING IN EFFECT FOR THE CASCADES ABOVE 4000 FEET UNTIL 6 AM PDT TUESDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER STORM WARNING FOR SNOW...WHICH IS IN EFFECT UNTIL 6 AM PDT TUESDAY. THIS WARNING REPLACES THE WINTER WEATHER ADVISORY THAT WAS IN EFFECT EARLIER. * SOME AFFECTED LOCATIONS...PARADISE AND MOUNT BAKER. * SNOW ACCUMULATIONS...10 TO 20 INCHES ARE LIKELY ABOVE THE 4000 FOOT LEVEL BY TUESDAY MORNING. THE HEAVIEST SNOW WILL OCCUR ON THE SLOPES OF MOUNT BAKER...GLACIER PEAK...AND MOUNT RAINIER. LESSER AMOUNTS WILL OCCUR ELSEWHERE. STEVENS PASS COULD RECEIVE 5 INCHES OF SNOW. * MAIN IMPACT...TRAVEL MAY BECOME DIFFICULT AT TIMES IN THE HIGHER CASCADE PASSES. THOSE PLANNING ON ANY ACTIVITIES IN THE BACKCOUNTRY SHOULD BE PREPARED FOR COLD AND WET WEATHER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER IS OCCURRING OR IMMINENT. && $$ WAZ513-302330- /O.CON.KSEW.WW.Y.0020.000000T0000Z-131001T1300Z/ OLYMPICS- 304 AM PDT MON SEP 30 2013 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THE OLYMPICS ABOVE 4000 FEET UNTIL 6 AM PDT TUESDAY... * SNOW ACCUMULATIONS...6 TO 12 INCHES ARE LIKELY ON THE WEST FACING SLOPES BY TUESDAY MORNING. * MAIN IMPACT...THOSE PLANNING ON HIKING OR HUNTING SHOULD BE PREPARED FOR COLD...WET WEATHER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY IS ISSUED FOR A VARIETY OF WINTER WEATHER CONDITIONS SUCH AS FREEZING RAIN AND SNOW OCCURRING AT THE SAME TIME. WHILE THE WEATHER WILL BE SIGNIFICANT...THE WORD ADVISORY MEANS THAT LIFE THREATENING WINTER WEATHER IS NOT EXPECTED. && $$ WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
292 WWUS46 KSEW 302155 WSWSEW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 255 PM PDT MON SEP 30 2013 WAZ518-519-011300- /O.CON.KSEW.WS.W.0007.000000T0000Z-131001T1300Z/ WEST SLOPES NORTHERN CASCADES AND PASSES- WEST SLOPES CENTRAL CASCADES AND PASSES- 255 PM PDT MON SEP 30 2013 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM PDT TUESDAY... * SOME AFFECTED LOCATIONS...PARADISE MOUNT RAINIER...MOUNT BAKER. * SNOW ACCUMULATIONS...ANOTHER 5 TO 10 INCHES OF SNOW IS EXPECTED TO FALL AT THE HIGHER ELEVATIONS OF THE CASCADES THROUGH TONIGHT. THE SNOW TURNED TO RAIN AT STEVENS PASS TODAY...BUT WILL LIKELY TURN BACK TO SNOW TONIGHT WITH SEVERAL INCHES OF SNOW POSSIBLE THERE. SNOQUALMIE PASS WILL REMAIN BELOW THE SNOW LEVEL TONIGHT AND SHOULD SEE RAIN SHOWERS. THE HEAVIEST SNOW WILL CONTINUE TO FALL ON THE HIGHER PEAKS. * MAIN IMPACT...TRAVEL MAY BECOME DIFFICULT AT TIMES IN THE HIGH CASCADE PASSES. THOSE PLANNING ON ACTIVITIES IN THE BACKCOUNTRY SHOULD BE PREPARED FOR COLD WET WEATHER. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS WINTER STORM WARNING IS FOR THE FIRST SUBSTANTIAL WINTER WEATHER OF THE SEASON IN THE CASCADES. && $$ WAZ513-011300- /O.CON.KSEW.WW.Y.0020.000000T0000Z-131001T1300Z/ OLYMPICS- 255 PM PDT MON SEP 30 2013 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT TUESDAY... * SNOW ACCUMULATIONS...SEVERAL INCHES OF ADDITIONAL SNOW ACCUMULATION ARE LIKELY TONIGHT. * MAIN IMPACT...THOSE PLANNING ON HIKING OR HUNTING SHOULD BE PREPARED FOR COLD...WET WEATHER. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS WINTER WEATHER ADVISORY IS FOR THE FIRST SIGNIFICANT WINTER WEATHER OF THE SEASON IN THE OLYMPICS. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this winter storm warning went out at Sep 29, 9:15 PM PDT, 5 hours 49 minutes earlier.
Area forecast discussion, Sep 29, 9:15 PM PDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
915 PM PDT SUN SEP 29 2013
.SYNOPSIS...A DEEP LOW PRESSURE CENTER WILL MOVE INLAND OVER
VANCOUVER ISLAND THIS EVENING. THIS IS EXPECTED TO BRING STRONG
WINDS TO PARTS OF WESTERN WASHINGTON TONIGHT. A SHOWERY PATTERN WILL
THEN CONTINUE THROUGH WEDNESDAY WITH A BROAD UPPER TROUGH OVER THE
AREA. A DRIER PERIOD IS POSSIBLE AROUND THURSDAY AND FRIDAY AS HIGH
PRESSURE BUILD OVERHEAD.
&&
.SHORT TERM...A DEEP SURFACE LOW IS CURRENTLY MAKING LANDFALL OVER
VANCOUVER ISLAND...SOMEWHERE BETWEEN COMOX AND PORT HARDY. A
TRAILING COLD IS ALSO MOVING THROUGH THE INTERIOR OF WESTERN
WASHINGTON WITH RAIN CHANGING TO SHOWERS BEHIND THE FRONT. THERE
WERE SOME BRIEF HIGHS WINDS AT THE COAST EARLIER THIS EVENING WITH
THE FRONT. THERE WERE ALSO SOME SPOTTY HIGH WINDS EARLIER AHEAD OF
THE FRONT IN THE NORTHWEST INTERIOR.
THE BIG QUESTION TONIGHT IS HOW MUCH WIND WE WILL GET OVER THE
INTERIOR...ESPECIALLY OVER THE CENTRAL SOUND AND SEATTLE AREA. THE
SURFACE LOW IS MAKING LANDFALL FURTHER NORTH AND WEST THAN EARLIER
EXPECTED. THIS DIMINISHES THE HIGH WIND THREAT FOR THE INTERIOR
TONIGHT AND CONFIDENCE THAT HIGH WINDS WILL VERIFY IS NOT TOO HIGH
ANYMORE. NONETHELESS...WITH THE FRONT JUST MOVING THROUGH AND
SOUTHERLY GRADIENTS RAPIDLY INCREASING...IT DOES NOT SEEM PRUDENT TO
DROP ANY OF THE EXISTING WARNINGS JUST YET. BESIDES THE INCREASING
PRESSURE GRADIENTS...THERE ARE SOME STRONG WINDS JUST OFF THE
SURFACE WHICH COULD MIX DOWN IN THE UNSTABLE AIR BEHIND THE FRONT.
A SECOND LESSER CONCERN WITH THIS SYSTEM IS SNOW IN THE MOUNTAINS.
ELEVATIONS ABOVE ABOUT 5000 FEET PICKED UP A FEW INCHES EARLY TODAY.
SNOW LEVELS HAVE TEMPORARILY RISEN THIS EVENING BUT THEY SHOULD FALL
AGAIN TO 4500 OR 5000 FEET LATER TONIGHT AND MONDAY. MOIST UNSTABLE
ONSHORE FLOW WILL CONTINUE DURING THIS PERIOD. THE HIGHEST PASSES
AND SKI AREAS COULD SEE SEVERAL MORE INCHES OF SNOWFALL MONDAY AND
MONDAY NIGHT.
A THIRD CONCERN TONIGHT IS RIVER FLOODING. SEE THE HYDROLOGY SECTION
BELOW FOR MORE DETAILS.
OTHERWISE...MONDAY WILL BE BREEZY AND SHOWERY IN THE WAKE OF TODAYS
STORM WITH A BROAD UPPER TROUGH OVER THE AREA AND STRONG MOIST
UNSTABLE ONSHORE FLOW. TUESDAY WILL BE ABOUT THE SAME AS MONDAY
ALTHOUGH ONSHORE GRADIENTS AND WINDS WILL BE EASING. THE AIR MASS
WILL BE UNSTABLE ENOUGH FOR A SMALL CHANCE OF THUNDERSTORMS BOTH
DAYS. SCHNEIDER
.LONG TERM...PREVIOUS DISCUSSION...AN UPPER LOW WILL QUICKLY DIVE SE
THROUGH THE PAC NW ON WED...BRINGING THE COOLEST AIR MASS SO FAR
THIS FALL AND SHOWERS. UPPER RIDGING BUILDS IN FROM THE WEST ON
THURSDAY WITH THE RIDGE AXIS PASSING ACROSS ON THURSDAY NIGHT. A
DRIER PERIOD WITH COLDER NIGHTS WILL BE THE RESULT. WESTERLY FLOW
PICKS UP AGAIN NEXT WEEKEND WITH AN OPEN AND PROGRESSIVE UPPER
TROUGH SWING BY OVER THE WEEKEND. THEREFORE...CHANCE OF RAIN GOES
BACK UP NEXT WEEKEND. HANER
&&
.HYDROLOGY...BRIEF SHOT OF HEAVY RAIN AS THE FRONT MOVES THROUGH THE
AREA THIS EVENING. STORM TOTAL RAINFALL AMOUNTS THROUGH 8 PM TODAY
IN THE MOUNTAINS RANGE FROM 3 TO ALMOST 9 INCHES. MOUNT BAKER
COMBINED RAINFALL FOR THE TWO SYSTEMS IS AT 7.79 INCHES AT 8 PM.
CUSHMAN DAM NEAR THE OLYMPICS IS REPORTING 8.40 INCHES SO FAR. IN
THE LOWLANDS THE SOUTHWEST INTERIOR WAS THE HARDEST HIT WITH A GAUGE
IN THE WILLAPAS 6 MILES SOUTH OF PE ELL REPORTING 8.68 INCHES.
NUMEROUS OTHER SITES IN THE SOUTHWEST INTERIOR HAVE GOTTEN 3 TO 6
INCHES OF RAIN OVER THE WEEKEND. OLYMPIA HAS SET A RECORD FOR THE
WETTEST SEPTEMBER ON RECORD IN THE LAST COUPLE OF HOURS. ANOTHER
INCH OR SO OF RAIN IS POSSIBLE IN THE CASCADES AS THE FRONT MOVES
THROUGH. THE RAINFALL RATES WILL DIMINISH SIGNIFICANTLY LATER THIS
EVENING.
FLOOD WARNING WILL REMAIN IN EFFECT FOR THE SKOKOMISH RIVER IN MASON
COUNTY AND FOR THE NEWAUKUM IN LEWIS COUNTY. WHILE THE PUYALLUP NEAR
ORTING IS ON THE RISE THIS EVENING AT THIS POINT IT LOOKS LIKE THE
RIVER WILL CREST BELOW FLOOD STAGE AND THE WARNING WILL DROPPED
WITHIN THE HOUR. THE FLOOD WATCH WILL REMAIN IN EFFECT UNTIL THE
FRONT CLEARS THE AREA. UNLESS RAINFALL AMOUNT COME IN SIGNIFICANTLY
HIGHER THAN EXPECTED THE WATCH WILL BE ENDED FOR MOST OF THE AREA
LATER TONIGHT. WITH THE HEAVY RAIN OVER THE SOUTHWEST INTERIOR THERE
IS STILL A THREAT OF MINOR FLOODING ON THE LOWER CHEHALIS RIVER LATE
MONDAY OR TUESDAY. FELTON
&&
.AVIATION...A 970 MB LOW MOVING ONSHORE OVER NORTH CENTRAL VANCOUVER
ISLAND WILL MOVE NE TONIGHT. THE LOW DEEPENED MORE THAN EARLIER
EXPECTED AND CURVED MORE TO THE NORTH. THIS IS SPARING WESTERN
WASHINGTON THE WORST OF THE WIND ASSOCIATED WITH THIS LOW. STILL
SWLY PRES GRADIENTS ARE RAPIDLY INCREASING THIS EVENING AND IT WILL
BE QUITE WINDY AND SHOWERY ACROSS THE AREA TONIGHT. KATX RADAR SHOWS
45 TO 50 KT SWLY WIND AT 1500 FT THIS EVENING. SOME OF THESE WINDS
WILL MIX DOWN TO THE SURFACE IN GUSTS THROUGH THE EARLY MORNING
HOURS. 45 TO 50 KT SW TO W FLOW AT 3000 FT OVER THE COASTAL WATERS
WILL GIVE STRONG GUSTS IN THE COASTAL ZONES OVERNIGHT AS WIND MIXES
DOWNWARD WITH COLD AIR ADVECTION.
CEILINGS IMPROVED LATE THIS AFTERNOON AS LOW LEVEL PRES GRADIENTS
WENT OFFSHORE WITH THE APPROACH OF THE OFFSHORE FRONT. WITH THE
FRONT NOW MOVING THROUGH...FLOW IS TURNING SWLY...SO EXPECT MAINLY
MVFR CONDITIONS THRU MONDAY WITH 3-5SM SHRA BKN015-025 AND BKN
LAYERS ABOVE. THE MOUNTAINS WILL BE MAINLY OBSCURED THRU MON.
ALBRECHT
KSEA...MVFR CONDITIONS WILL DOMINATE WITH VIS 4SM SHRA CIGS
BKN015-020. S TO SW WIND 30G40 KT THROUGH ABOUT 06Z WILL GRADUALLY
DECREASE TO SW 25G35KT LATE TONIGHT AND SW 15G25KT ABOUT 15Z MON
ONWARD. SW WIND 50 KT AT FL 020 AT 04Z WILL EASE TO 40-45 KT AFTER
MIDNIGHT AND FALL TO 30-35 KT AT 020 BY 15Z MON. ALBRECHT
&&
.MARINE...A DEEP 970 MB LOW IS MOVING INLAND OVER NORTH CENTRAL
VANCOUVER ISLAND. WINDS OVER THE COASTAL WATERS ARE SW 35 TO 45 KT
WITH GUSTS AROUND 50 KT. THESE WESTERLY WINDS WILL SPREAD IN THROUGH
THE STRAIT OF JUAN DE FUCA THIS EVENING. STORM FORCE SE WIND GUSTS
WERE REPORTED AHEAD OF THE FRONT EARLIER THIS EVENING OVER THE
NORTHERN INLAND WATERS...WINDS HAVE EASED SOMEWHAT AT 04Z...AND WILL
SHIFT TO SW AND INCREASE TO 30 TO 40 KT WITH GUSTS TO 50 KT AS THE
LOW TO THE NORTH MOVES OFF TO THE NE. SLY PRES GRADIENTS ARE RAPIDLY
INCREASING OVER PUGET SOUND AT 04Z AND WINDS ARE INCREASING TO GALE
FORCE AT THIS TIME.
SINCE GRADIENTS ARE CURRENTLY INCREASING RAPIDLY AND THE FRONT OVER
PUGET SOUND IS MOVING INLAND...WILL MAINTAIN STORM WARNINGS FOR ALL
WATERS THIS EVENING AND WILL LIKELY ISSUE A FULL MARINE UPDATE
AROUND 11 PM AS THE PICTURE EVOLVES.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...HIGH WIND WARNING FOR THE COAST...WESTERN STRAIT...OLYMPICS...
THE NORTH INTERIOR...AND THE EVERETT AND SEATTLE AREAS.
WIND ADVISORY FOR THE TACOMA AREA...SOUTHWEST INTERIOR...
LOWER CHEHALIS VALLEY AND EASTERN STRAIT OF JUAN DE FUCA.
FLOOD WATCH ENTIRE AREA EXCEPT ISLAND AND SAN JUAN COUNTIES.
HIGH SURF WARNING FOR THE COAST.
WINTER WEATHER ADVISORY FOR THE MOUNTAINS ABOVE 5000 FEET.
PZ...STORM WARNING ALL WATERS.
SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.
&&
WWW.WEATHER.GOV/SEATTLE
YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTMLIn the hours before
Local storm report, Sep 30, 12:27 AM PDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1227 AM PDT MON SEP 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HIGH SUST WINDS 6 WSW FERNDALE 48.82N 122.71W
09/29/2013 M40.00 MPH WHATCOM WA MESONET
0728 PM NON-TSTM WND GST HURRICANE RIDGE 48.00N 123.48W
09/29/2013 M85.00 MPH CLALLAM WA PARK/FOREST SRVC
0818 PM HIGH SUST WINDS WESTPORT 46.89N 124.11W
09/29/2013 M42.00 MPH GRAYS HARBOR WA OTHER FEDERAL
SUSTAINED WINDS OF 40 TO 50 MPH AT TIMES BETWEEN 8 P.M.
AND 10 P.M. PDT. WIND GUST TO 60 MPH AT 824 P.M. PDT.
&&
WWW.WEATHER.GOVThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 10:53 PM PDT | Gale Warning | SEW | 12 hr | |
| Sep 29, 10:53 PM PDT | Small Craft Advisory | SEW | 34 hr | |
| Sep 30, 9:00 AM PDT | Small Craft Advisory | SEW | 48 hr | |
| Sep 30, 12:28 PM PDT | Gale Warning | SEW | 14 min | |
| Sep 30, 12:42 PM PDT | Gale Warning | SEW | 78 min | |
| Sep 30, 12:42 PM PDT | Small Craft Advisory | SEW | 5 hr | |
| Sep 30, 1:37 PM PDT | River Flood Warning | SEW | Lewis | 14 hr |
Nearby
Winter Storm Warnings in Washington, 2013Every winter storm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.